What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Oct 23, 8:49 PM EST, 2 hours 46 minutes earlier.
Area forecast discussion, Oct 23, 8:49 PM EST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
949 PM EDT Mon Oct 23 2017
.SYNOPSIS...
A weakening cold front slowly push through the local area late
tonight into early Tuesday. A second cold front crosses the area
Tuesday night. High pressure builds across the Gulf of Mexico
Wednesday and Thursday...as low pressure lingers from the Great
Lakes to New England.
&&
.NEAR TERM /THROUGH TUESDAY/...
Current analysis indicates sfc high pressure well off the coast,
with low pressure deepening to the lee of the central
Appalachians (this out ahead of parent sfc low over MI). Areas
of showers are overspreading much of the western Piedmont this
evening. Earlier stronger line segments in vicinity of the Blue
Ridge in NC and VA have weakened, with the stronger activity
now in central NC. Little overall change in thinking with the
scenario tonight, with a high shear/low CAPE event expected,
which has prompted a Tornado Watch that extends into the Ern VA
Piedmont and runs through 06z. The best lift/forcing for likely
to categorical PoPs (60-90%) looks to reach to areas west of
I-95 through midnight, then pushing E to the I-95 corridor from
03-06Z, and to the coast from 06-12Z. Strong low level jet and
effective shear values to 50-60 KT (and some directional shear
through 06Z as SSE sfc winds interact with SSW winds in the H85
to H7 layer. The last few runs of the HRRR depict the potential
for some stronger convection to push into S-central VA prior to
06z, with a weakening trend thereafter. SPC has SLGT risk SVR
for SW parts of the local area (shifting to the ern shore Tue
morning). If it all comes together, an isolated severe tstm with
damaging winds and even an isolated tornado can't be ruled out.
However, more likely it will be just a narrow line of showers
with embedded convection with wind gusts staying below severe
limits (to 40-45 mph). Will continue the mention of locally
heavy rain and strong/gusty winds in the HWO.
Expect skies to turn partly to mostly sunny by late morning W
and by late aftn E...and have continued w/ lowering PoP trend
W-E. Still rather warm as winds remain from the SW, with highs
Tues in the mid 70s W to the lower 80s SE as cold air lags well
behind off to the NW of the local area.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Latest 12Z/23 GFS/NAM/ECMWF remain in good agreement Tue night
into Wed, but then show some fairly significant differences
with respect to the strength of the upper low over the eastern
CONUS by late Wed/Thu. The ECMWF the deepest/farthest south and
the GFS the weakest/most progressive and the NAM somewhere in
between but genly a little more like the ECMWF.
Will side a little more to the NAM/ECMWF consensus, but not
quite to the extent of how deep the upper low digs south. Thus,
the sfc cold front reaches the coast early Tue night and is
expected to exit the coast by daybreak Wed morning. Any RA
tapers/ends at the coast Tue evening. Lows will range from the
upper 40s west of I-95 to the mid/upper 50s closer to the coast
by Wed morning. Dewpoints also fall from the lower 50s NW to
lower 60s SE in the evening to 40-45F inland and 45F to around
50F by morning. On Wed...local area looks to remain in between
the sfc cold front well offshore and deeper moisture/cold pool
aloft to our WNW. Some SCT/BKN cu will tend to linger due to
some shortwave energy aloft, but should be dry with highs
mainly in the m-u60s (staying a little below MAV numbers as
they are based off the warmer GFS). For Wed night/Thu, siding to
the NAM/ECMWF allows for some digging SE of the upper level
shortwave energy from the Great Lakes through the Carolinas by
thu morning. Will keep it dry for now, with partly cloudy
conditions. Lows Wed night mainly in the 40s and highs Thu 60-65
F under partly to mostly sunny skies.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Long term period starts off dry Thu night/Fri with sfc high pressure
over the immediate area and W/SW flow aloft. With light sfc winds
under a clear sky, expect low temps Thu night in the low/mid 40s
most of the area, and highs in the mid/upr 60s Fri. Attention then
turns to an approaching deep upper-level trough Sat. Although any
pcpn will likely hold off until after daytime Sat, included a 20%
chance of a shower in case the faster ensemble member solutions pan
out. Better chance of rain (40-50%) arrives Sat night/Sun as strong
sfc low pressure forms out ahead of the upper-level trough. There is
still plenty of uncertainty over the track of this low, but the
possibility is there for moderate to heavy rain Sun. High temps in
the mid/upper 60s Sat drop to the upr 50s to mid 60s Sun.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
Low pressure and an associated cold front will approach fm the
west this evening, then the actual cold front will gradually
cross the region and move offshore later tonight into Tue
evening. Increasing SE then S winds expected this evening thru
Tue morning ahead of the front, with showers and possible tstms
moving thru the CWA later this evening into Tue morning. SE or S
winds 10-15 kt, with gusts up to 25 kt possible during this time
period, with higher gusts possible in stronger showers or tstms.
This front will bring the potential for MVFR/IFR conditions in
showers and lower CIGS. Mainly VFR conditions expected later Tue
aftn/evening through Fri.
&&
.MARINE...
Previous marine headlines remain in place ahead of an approaching
cold front. Decided to put all headlines in effect with this package
with SCA conditions expected to commence over all wtrs within 12 hr.
The SCA is for 15-20 kt southerly winds over the rivers/Sound and 15-
25 kt winds with gusts up to 30 kt over the Bay and ocean. Waves up
to 4 ft over the Bay with seas over the ocean up to 7-8 ft. A trough
of low pressure ahead of the cold front slides through the area
early Tue, with the pressure gradient relaxing a bit into the day
Tue and winds decreasing to below SCA thresholds. Main cold front
crosses the area Tue night with sub-SCA NW winds expected behind the
front into Wed. Will maintain the SCA over the ocean through the day
Wed due to a prolonged period of 5 ft seas. Lighter winds and sub-
SCA conditions into Thu and Fri with sfc high pressure over the
area.
&&
.TIDES/COASTAL FLOODING...
A modestly strong SSE wind ahead of a cold front will
potentially push tidal anomalies to 1.0-1.5ft above normal late
tonight into early Tuesday morning. This could push some
locations near minor flooding thresholds (mainly Cambridge and
Bishops Head) during high tide late tonight into early Tuesday
morning. Water levels at these locations potentially remain
elevated for the following high tide (aftn/early evening), which
is the higher astronomical tide.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 10 AM EDT Tuesday for ANZ635>638.
Small Craft Advisory until 4 PM EDT Tuesday for ANZ630>632-634.
Small Craft Advisory until 7 PM EDT Tuesday for ANZ633.
Small Craft Advisory until 7 PM EDT Wednesday for ANZ650-652-
654-656-658.
&&
SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...ALB/LKB
LONG TERM...MAS
AVIATION...LKB/TMG
MARINE...AJB/MAS
TIDES/COASTAL FLOODING...AJZHazardous weather outlook, Oct 23, 10:36 PM EST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1136 PM EDT Mon Oct 23 2017
VAZ048-060>062-064>069-075-076-080>083-088>090-092-509>522-250345-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-Dinwiddie-
Prince George-Charles City-New Kent-Sussex-Surry-James City-
Southampton-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
1136 PM EDT Mon Oct 23 2017
This Hazardous Weather Outlook is for central Virginia, east
central Virginia, north central Virginia, south central Virginia
and southeast Virginia.
.DAY ONE...Tonight.
A cold front will move into the area tonight, bringing showers and a
a few embedded thunderstorms to the region. An isolated strong to
severe storm will be possible with damaging wind gusts as the
primary threat. An isolated tornado will be possible as well.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012-VAZ079-087-250345-
Northampton-Brunswick-Greensville-
1136 PM EDT Mon Oct 23 2017
...TORNADO WATCH 509 IN EFFECT UNTIL 2 AM EDT TUESDAY...
This Hazardous Weather Outlook is for northeast North Carolina,
south central Virginia and southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
A cold front will move into the area tonight, bringing showers and a
a few embedded thunderstorms to the region. An isolated strong to
severe storm will be possible with damaging wind gusts as the
primary threat. An isolated tornado will be possible as well.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>025-NCZ013>017-030>032-102-VAZ077-078-084>086-093-095>100-
523>525-250345-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Hertford-Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-
Perquimans-Eastern Currituck-Northumberland-Lancaster-Gloucester-
Middlesex-Mathews-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Virginia Beach-Accomack-Northampton-York-Newport News-
Hampton/Poquoson-
1136 PM EDT Mon Oct 23 2017
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.
.DAY ONE...Tonight.
A cold front will move into the area tonight, bringing showers and a
a few embedded thunderstorms to the region. An isolated strong to
severe storm will be possible with damaging wind gusts as the
primary threat. An isolated tornado will be possible as well.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 23, 9:54 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1054 PM EDT MON OCT 23 2017
VAZ048-061-062-509-510-240345-
Goochland-Fluvanna-Western Louisa-Cumberland-Eastern Louisa-
1054 PM EDT MON OCT 23 2017
...A LINE OF SHOWERS WILL AFFECT LOUISA...NORTHEASTERN
CUMBERLAND...NORTHWESTERN GOOCHLAND AND FLUVANNA COUNTIES...
At 1052 PM EDT, radar indicated a line showers were located along a
line extending from 6 miles northwest of Troy to Lakeside Village.
Movement was northeast at 45 mph.
Wind gusts in excess of 40 mph are possible with these showers.
These showers will be near...Troy around 1055 PM EDT. Boswells
Tavern around 1100 PM EDT. Kents Store around 1110 PM EDT.
Hadensville and Ferncliff around 1115 PM EDT. Louisa and Mineral
around 1130 PM EDT.
Other locations impacted by these showers include Louisa Airport...
Green Springs...Bremo Bluff...Cohasset...Whiteville...Waldrop...
Tabscott...Trevilians...Othma and Wares Crossroads.
Strong wind gusts are possible with these showers. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
LAT...LON 3807 7825 3813 7821 3813 7818 3815 7809
3813 7805 3814 7801 3812 7798 3810 7786
3810 7784 3806 7778 3805 7775 3803 7775
3803 7773 3801 7771 3752 7825 3760 7827
3764 7825 3769 7824 3771 7830 3794 7837
TIME...MOT...LOC 0252Z 211DEG 40KT 3802 7832 3764 7818
ZIMMERMANSpecial weather statement, Oct 23, 10:23 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1123 PM EDT MON OCT 23 2017
VAZ061-062-069-509>511-240415-
Goochland-Western Hanover-Powhatan-Western Louisa-Cumberland-Eastern
Louisa-
1123 PM EDT MON OCT 23 2017
...A STRONG THUNDERSTORM WILL AFFECT LOUISA...NORTHEASTERN
CUMBERLAND...GOOCHLAND...NORTHWESTERN HANOVER AND NORTHWESTERN
POWHATAN COUNTIES...
At 1123 PM EDT, a strong thunderstorm was located near Fife...or 9
miles west of Goochland, moving northeast at 55 mph.
Wind gusts in excess of 40 mph are possible with this storm.
This storm will be near...
Hadensville and Gum Spring around 1135 PM EDT.
Mineral and Bumpass around 1150 PM EDT.
Other locations impacted by this storm include Orchid...Rock
Castle...Louisa Airport...Three Square...Irwin...West View...
Tabscott...Othma...Wares Crossroads and Pemberton.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
LAT...LON 3774 7819 3775 7816 3790 7806 3791 7807
3811 7794 3812 7792 3810 7786 3810 7784
3807 7778 3806 7778 3805 7775 3802 7775
3803 7773 3801 7772 3799 7764 3795 7762
3796 7757 3753 7806 3766 7824
TIME...MOT...LOC 0323Z 211DEG 49KT 3768 7805
ZIMMERMANSpecial weather statement, Oct 23, 10:48 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1148 PM EDT MON OCT 23 2017
NCZ012-VAZ065-079-087-240430-
Northampton-Mecklenburg-Greensville-Brunswick-
1148 PM EDT MON OCT 23 2017
...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHWESTERN
NORTHAMPTON...SOUTHEASTERN MECKLENBURG...WESTERN GREENSVILLE AND
BRUNSWICK COUNTIES...
At 1148 PM EDT, thunderstorms with heavy rain were located along a
line extending from 8 miles southwest of La Crosse to Warrenton to 9
miles east of Louisburg. Movement was northeast at 35 mph.
Wind gusts in excess of 40 mph are possible with these storms.
Locations impacted include...
Lawrenceville, Brodnax, Brunswick, La Crosse, Barley, Gasburg, Ebony,
Ante, Gum Forks, Triplet, Dolphin, Bowens Corner, Henrico, White
Plains, Vultare, Valentines, Callaville, Edgerton, Prices Mill and
Roanoke Rapids Lake.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3670 7810 3683 7791 3690 7767 3689 7766
3690 7765 3660 7767 3648 7766 3649 7773
3648 7775 3650 7782 3651 7786 3650 7787
3651 7789 3651 7790 3654 7790 3655 7812
TIME...MOT...LOC 0348Z 238DEG 20KT 3658 7816 3640 7813 3613 7813
05Special weather statement, Oct 23, 11:29 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1229 AM EDT TUE OCT 24 2017
NCZ012-VAZ066-067-079-080-087-240515-
Northampton-Lunenburg-Nottoway-Dinwiddie-Greensville-Brunswick-
1229 AM EDT TUE OCT 24 2017
...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHWESTERN
NORTHAMPTON...GREENSVILLE...SOUTHEASTERN LUNENBURG...SOUTHEASTERN
NOTTOWAY...WESTERN DINWIDDIE AND BRUNSWICK COUNTIES AND THE CITY OF
EMPORIA...
At 1229 AM EDT, thunderstorms with heavy rain were located along a
line extending from near Blackstone to Lawrenceville to 8 miles east
of Littleton. Movement was northeast at 40 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Roanoke Rapids, Emporia, Lawrenceville, Garysburg, McKenney, Dahlia,
Purdy, Brunswick, Gaston, Seaboard, Alberta, Dewitt, Dundas, Fort
Pickett, Radium, Barley, Gasburg, Jackson, Gum Forks and Dolphin.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3634 7758 3638 7755 3641 7755 3645 7763
3648 7765 3648 7777 3650 7782 3651 7790
3654 7790 3655 7797 3695 7807 3719 7776
3719 7775 3703 7763 3690 7758 3688 7762
3684 7756 3667 7750 3638 7737 3632 7757
TIME...MOT...LOC 0429Z 215DEG 36KT 3702 7802 3677 7788 3639 7778
05